Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 239, NWS North Platte, NE

July 16, 2022Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 16, 2022, 7:15 PM CDT for Custer County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2022, 7:15 PM CDT (00:15 UTC)
Expired
Jul 16, 2022, 8:00 PM CDT
In force
45 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Custer County, NE

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 6:37 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.3 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2022-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1555 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2022-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1555 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2253 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

967 
WUUS53 KLBF 170015
SVRLBF
NEC041-170100-
/O.NEW.KLBF.SV.W.0239.220717T0015Z-220717T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
715 PM CDT Sat Jul 16 2022

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southwestern Custer County in central Nebraska...

* Until 800 PM CDT.

* At 715 PM CDT, a severe thunderstorm was located near Callaway, or
  23 miles southwest of Broken Bow, moving east at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Callaway, Oconto, Lodi and Pressey State Wildlife Management Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4117 10020 4135 10008 4124 9960 4105 9973
      4105 9997
TIME...MOT...LOC 0015Z 290DEG 21KT 4124 10003 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Snively
1 follow-up statement
124 
WWUS53 KLBF 170037
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
737 PM CDT Sat Jul 16 2022

NEC041-170100-
/O.CON.KLBF.SV.W.0239.000000T0000Z-220717T0100Z/
Custer NE-
737 PM CDT Sat Jul 16 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHWESTERN CUSTER COUNTY...

At 737 PM CDT, a severe thunderstorm was located 10 miles southwest
of Callaway, or 26 miles southwest of Broken Bow, moving southeast at
20 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Callaway, Oconto, Lodi and Pressey State Wildlife Management Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4117 10020 4127 10013 4132 9995 4124 9960
      4105 9973 4105 9997
TIME...MOT...LOC 0037Z 301DEG 15KT 4117 10005 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Snively

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 6:49 PM CDT, 26 minutes earlier.

Area forecast discussion, Jul 16, 6:49 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
649 PM CDT Sat Jul 16 2022

.SHORT TERM...(This evening through Sunday night)
Issued at 349 PM CDT Sat Jul 16 2022

The subtropical upper level disturbance operating across ncntl
Nebraska this afternoon will exit the region this evening. Most of
the heavier showers and thunderstorms should be east of the area.
Until the system departs, deep layer 0-8km shear near 50kts, high
CAPE and precipitable water north of 1.75 inches will support
isolated HP supercells.

Dry air will move in aloft at h750-700mb tonight and this could
potentially produce a radiation condition for fog across ncntl
Nebraska by 12z Sunday morning. The short term model blend was the
basis for patchy fog along and east of highway 281.

The temperature forecast tonight through Sunday night leans on the
short term model blend plus bias correction. A very weak Pacific
cold front will drift through wrn and ncntl Nebraska tonight and
this should advect drier air into wrn Nebraska during the day
Sunday. Ncntl Nebraska will remain in the 60+F dew point air while
dew points in the west drop into the 50s. This is important because
predicted high temperatures in the mid and upper 90s across the west
could meet heat advisory criteria if dew points remained in the 60s.

The forecast highs in the 90s Sunday are supported by h700mb
temperatures of 12C-13C. This forecast is a degree or two warmer
than the NBM 50th percentile and the guidance blend, but slightly
cooler than the bias corrected guidance blend which suggested 100F
around Imperial.

Warm air advection will continue Sunday night in preparation for
a major heat wave Monday. The temperature forecast Sunday night
uses the guidance blend which was cool, and the short term model
blend which was warmer. There is a chance winds will decouple
across parts srn Nebraska supporting lows in the lower 60s.

.LONG TERM...(Monday through Saturday)
Issued at 349 PM CDT Sat Jul 16 2022

Another major heat wave will develop across wrn and ncntl Nebraska
Monday. The models suggest h700mb temperatures of 18C-19C which
would support highs north of 105F in some areas. In fact, the NAM
guidance suggested 110F for highs at Pine Ridge and Valentine.
This the result of downsloping winds off the Sandhills into the
Niobrara valley and the White River valley. The forecast uses the
NBM suggested highs in the mid 100s. The HRRR and RAP models will
be in range of this event Sunday.

A swath of drier air be in place with dew points falling into the
50s across western Nebraska. The latest forecast puts heat indices
in the low to mid 100s and later forecasts will likely carve out a
heat advisory across much, if not all of western and north central
Nebraska.

Temperatures aloft at h700mb cool Wednesday and Thursday. Still, 90s
are in place for highs. The next obvious opportunity for 100+F heat
develops Friday. The models are in good agreement warming h700mb
temps back up to 17C-18C.

No meaningful rainfall chances are in the extended forecast. The
plume of subtropical moisture which has produced rainfall across the
region will remain across the Rockies but migrate north into the
Dakotas after Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 648 PM CDT Sat Jul 16 2022

Scattered thunderstorms in north central Nebraska should move
southeast out of the forecast area this evening. These storms have
a history of producing large hail and gusty, erratic winds. Light
winds and sufficient humidity near the surface should result in
fog and low stratus in southwest and north central Nebraska in the
early morning hours. Areas of MVFR conditions may develop in
southwest Nebraska including KLBF. Lower ceilings and visibility
are expected in north central Nebraska leading to IFR and LIFR
conditions, including KVTN, KANW, and KONL. Fog and stratus will
clear tomorrow morning with VFR conditions and winds out of the
northeast at under 10 knots by the afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Meltzer
Hazardous weather outlook, Jul 16, 3:47 PM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
347 PM CDT Sat Jul 16 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-172100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
347 PM CDT Sat Jul 16 2022 /247 PM MDT Sat Jul 16 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms are possible this evening across most of
western and north central Nebraska. There is a marginal risk for
severe thunderstorms with the main threats being large hail up to
quarter size and strong winds. Some storms may also produce
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Hot temperatures are expected Sunday through Friday across
western and north central Nebraska. Dangerous heat is expected on
Monday as highs reach 100 to 107 degrees.

Elevated fire weather conditions are possible Monday and Tuesday
as hot temperatures and gusty winds are expected.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 16, 6:36 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service North Platte NE
636 PM CDT Sat Jul 16 2022

NEZ059-071-170015-
Frontier NE-Lincoln NE-
636 PM CDT Sat Jul 16 2022

...A strong thunderstorm will impact portions of central Frontier and
southeastern Lincoln Counties through 715 PM CDT...

At 635 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Moorefield, or 11 miles north of Curtis, moving
southeast at 15 mph. Another strong thunderstorm was located near
Stockville, also moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Curtis, Moorefield, Stockville, Medicine Creek Reservoir State
Recreation Area, Hansen Memorial Reserve State Wildlife Management
Area, Orafino, Freedom and Dancing Leaf Earth Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4078 10060 4090 10043 4076 10022 4070 10022
      4070 10012 4060 9998 4059 9998 4035 10030
      4035 10034
TIME...MOT...LOC 2335Z 310DEG 12KT 4080 10046

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CDC
Local storm report, Jul 16, 6:41 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
641 PM CDT SAT JUL 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             7 ENE BURWELL           41.82N 99.01W
07/16/2022  E1.75 INCH       GARFIELD           NE   PUBLIC

&&

SNIVELY
Local storm report, Jul 16, 6:42 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
642 PM CDT SAT JUL 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     7 ENE BURWELL           41.82N 99.00W
07/16/2022  E60.00 MPH       GARFIELD           NE   PUBLIC

            WINDS ESTIMATED 50 TO 60 MPH WITH HAIL

&&

SNIVELY
Special weather statement, Jul 16, 6:55 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service North Platte NE
655 PM CDT Sat Jul 16 2022

NEZ038-059-170045-
Custer NE-Lincoln NE-
655 PM CDT Sat Jul 16 2022

...A strong thunderstorm will impact portions of far eastern Lincoln
and southwestern Custer Counties through 745 PM CDT...

At 655 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Arnold, or 22 miles southeast of Stapleton, moving
southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lodi and Etna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Nebraska.

&&

LAT...LON 4124 10033 4140 10017 4120 9979 4105 9998
      4104 10013
TIME...MOT...LOC 2355Z 308DEG 15KT 4127 10018

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Snively
Local storm report, Jul 16, 7:08 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
708 PM CDT SAT JUL 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND GST     ANSELMO                 41.62N 99.86W
07/16/2022  E90 MPH          CUSTER             NE   LAW ENFORCEMENT

            EMERGENCY MANAGER SAID DEPUTIES ESTIMATED 90 MPH WINDS
            ALONG HIGHWAY 2. MULTIPLE TREES ARE DOWN.

&&

MELTZER
Special weather statement, Jul 16, 7:14 PM CDT, 1 minute before
Special Weather Statement
National Weather Service North Platte NE
714 PM CDT Sat Jul 16 2022

NEZ038-170100-
Custer NE-
714 PM CDT Sat Jul 16 2022

...A strong thunderstorm will impact portions of northeastern Custer
County through 800 PM CDT...

At 714 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Sargent, or 12 miles southwest of Taylor, moving
southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Weissert, Westerville, Round Valley and Walworth.

This includes Highway 183 between mile markers 98 and 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Nebraska.

&&

LAT...LON 4163 9964 4169 9954 4150 9921 4139 9939
TIME...MOT...LOC 0014Z 318DEG 19KT 4165 9955

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:09 PM CDTSevere Thunderstorm Warning Destructive damage threatLBFCuster51 min
Jul 16, 7:14 PM CDTSpecial Weather StatementLBFCuster46 min
Jul 16, 7:39 PM CDTSpecial Weather StatementLBFFrontier36 min
Jul 16, 7:40 PM CDTSevere Thunderstorm Warning Destructive damage threatLBFCuster50 min
Jul 16, 7:46 PM CDTSpecial Weather StatementLBFCuster29 min
Jul 16, 7:55 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFCuster35 min
Jul 16, 8:30 PM CDTSpecial Weather StatementLBFCuster30 min
Jul 17, 2:34 PM CDTHeat AdvisoryLBFArthur, Blaine, Boyd, Brown, Chase, Cherry and 18 more30 hr
Jul 17, 2:35 PM CDTFire Weather WatchLBFArthur, Chase, Cherry, Deuel, Garden, Grant and 5 more12 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.